Remote Access Bulletin of the American Mathematical Society

Bulletin of the American Mathematical Society

ISSN 1088-9485(online) ISSN 0273-0979(print)



The notion of dimension in geometry and algebra

Author: Yuri I. Manin
Journal: Bull. Amer. Math. Soc. 43 (2006), 139-161
MSC (2000): Primary 14H10, 14N10
Published electronically: February 8, 2006
MathSciNet review: 2216108
Full-text PDF

Abstract | References | Similar Articles | Additional Information

Abstract: This talk reviews some mathematical and physical ideas related to the notion of dimension. After a brief historical introduction, various modern constructions from fractal geometry, noncommutative geometry, and theoretical physics are invoked and compared.

Glenn Gould disapproved of his own recording of Goldberg variations.

``There is a lot of piano playing going on there, and I

mean that as the most disparaging comment possible.''

NYRB, Oct. 7, 2004, p. 10

References [Enhancements On Off] (What's this?)

  • [And] Greg W. Anderson, Cyclotomy and an extension of the Taniyama group, Compositio Math. 57 (1986), no. 2, 153–217. MR 827351
  • [At] Michael Atiyah, Commentary on the article of Yu. I. Manin: “New dimensions in geometry” [Workshop Bonn 1984 (Bonn, 1984), 59–101, Springer, Berlin, 1985; MR0797416 (87j:14030)], Workshop Bonn 1984 (Bonn, 1984) Lecture Notes in Math., vol. 1111, Springer, Berlin, 1985, pp. 103–109. MR 797417, 10.1007/BFb0084586
  • [BeBD] A. A. Beĭlinson, J. Bernstein, and P. Deligne, Faisceaux pervers, Analysis and topology on singular spaces, I (Luminy, 1981) Astérisque, vol. 100, Soc. Math. France, Paris, 1982, pp. 5–171 (French). MR 751966
  • [Br] T. Bridgeland. Stability conditions on triangulated categories. Preprint math.AG/0212237
  • [Co1] Alain Connes, 𝐶* algèbres et géométrie différentielle, C. R. Acad. Sci. Paris Sér. A-B 290 (1980), no. 13, A599–A604 (French, with English summary). MR 572645
  • [Co2] Alain Connes, Noncommutative geometry, Academic Press, Inc., San Diego, CA, 1994. MR 1303779
  • [Co3] Alain Connes, Geometry from the spectral point of view, Lett. Math. Phys. 34 (1995), no. 3, 203–238. MR 1345552, 10.1007/BF01872777
  • [Co4] Alain Connes, Gravity coupled with matter and the foundation of non-commutative geometry, Comm. Math. Phys. 182 (1996), no. 1, 155–176. MR 1441908
  • [Co5] Alain Connes, Trace formula in noncommutative geometry and the zeros of the Riemann zeta function, Selecta Math. (N.S.) 5 (1999), no. 1, 29–106. MR 1694895, 10.1007/s000290050042
  • [Co6] Alain Connes, Cyclic cohomology, quantum group symmetries and the local index formula for 𝑆𝑈_{𝑞}(2), J. Inst. Math. Jussieu 3 (2004), no. 1, 17–68. MR 2036597, 10.1017/S1474748004000027
  • [CoKr] Alain Connes and Dirk Kreimer, Renormalization in quantum field theory and the Riemann-Hilbert problem. I. The Hopf algebra structure of graphs and the main theorem, Comm. Math. Phys. 210 (2000), no. 1, 249–273. MR 1748177, 10.1007/s002200050779
  • [CoMar1] A. Connes, M. Marcolli. Quantum statistical mechanics of $ \mathbf{Q}$-lattices. (From Physics to Number Theory via Noncommutative Geometry, Part I). Preprint math.NT/0404128
  • [CoMar2] Alain Connes and Matilde Marcolli, Renormalization and motivic Galois theory, Int. Math. Res. Not. 76 (2004), 4073–4091. MR 2109986, 10.1155/S1073792804143122
  • [CoMos] A. Connes and H. Moscovici, The local index formula in noncommutative geometry, Geom. Funct. Anal. 5 (1995), no. 2, 174–243. MR 1334867, 10.1007/BF01895667
  • [ConsMar] Caterina Consani and Matilde Marcolli, Noncommutative geometry, dynamics, and ∞-adic Arakelov geometry, Selecta Math. (N.S.) 10 (2004), no. 2, 167–251. MR 2080121, 10.1007/s00029-004-0369-3
  • [DaLSSV] L. Dabrowski, G. Landi, A. Sitarz, W. van Suijlekom, J.C. Varilly. The Dirac operator on $ SU_{q}(2)$. Preprint math.QA/0411609.
  • [De1] Christopher Deninger, Local 𝐿-factors of motives and regularized determinants, Invent. Math. 107 (1992), no. 1, 135–150. MR 1135468, 10.1007/BF01231885
  • [De2] Christopher Deninger, Motivic 𝐿-functions and regularized determinants, Motives (Seattle, WA, 1991) Proc. Sympos. Pure Math., vol. 55, Amer. Math. Soc., Providence, RI, 1994, pp. 707–743. MR 1265547
  • [De3] Christopher Deninger, Some analogies between number theory and dynamical systems on foliated spaces, Proceedings of the International Congress of Mathematicians, Vol. I (Berlin, 1998), 1998, pp. 163–186 (electronic). MR 1648030
  • [De4] Christopher Deninger, A note on arithmetic topology and dynamical systems, Algebraic number theory and algebraic geometry, Contemp. Math., vol. 300, Amer. Math. Soc., Providence, RI, 2002, pp. 99–114. MR 1936368, 10.1090/conm/300/05144
  • [Dou] Michael R. Douglas, Dirichlet branes, homological mirror symmetry, and stability, Proceedings of the International Congress of Mathematicians, Vol. III (Beijing, 2002) Higher Ed. Press, Beijing, 2002, pp. 395–408. MR 1957548
  • [Ha] M. J. Shai Haran, The mysteries of the real prime, London Mathematical Society Monographs. New Series, vol. 25, The Clarendon Press, Oxford University Press, New York, 2001. MR 1872029
  • [He] T. L. Heath. The thirteen books of Euclid's Elements. Translation, Introduction and Commentary. Cambridge UP, 1908.
  • [KalW] W. Kalau and M. Walze, Gravity, non-commutative geometry and the Wodzicki residue, J. Geom. Phys. 16 (1995), no. 4, 327–344. MR 1336738, 10.1016/0393-0440(94)00032-Y
  • [KapSm] M. Kapranov, A. Smirnov. Cohomology determinants and reciprocity laws: number field case. Unpublished.
  • [Ka] Nicholas M. Katz, 𝑝-adic properties of modular schemes and modular forms, Modular functions of one variable, III (Proc. Internat. Summer School, Univ. Antwerp, Antwerp, 1972) Springer, Berlin, 1973, pp. 69–190. Lecture Notes in Mathematics, Vol. 350. MR 0447119
  • [Kr] Dirk Kreimer, On the Hopf algebra structure of perturbative quantum field theories, Adv. Theor. Math. Phys. 2 (1998), no. 2, 303–334. MR 1633004, 10.4310/ATMP.1998.v2.n2.a4
  • [LaPo] Michel L. Lapidus and Carl Pomerance, Fonction zêta de Riemann et conjecture de Weyl-Berry pour les tambours fractals, C. R. Acad. Sci. Paris Sér. I Math. 310 (1990), no. 6, 343–348 (French, with English summary). MR 1046509
  • [LavF1] Michel L. Lapidus and Machiel van Frankenhuysen, Complex dimensions of fractal strings and oscillatory phenomena in fractal geometry and arithmetic, Spectral problems in geometry and arithmetic (Iowa City, IA, 1997), Contemp. Math., vol. 237, Amer. Math. Soc., Providence, RI, 1999, pp. 87–105. MR 1710790, 10.1090/conm/237/1710790
  • [LavF2] Michel L. Lapidus and Machiel van Frankenhuysen, Fractal geometry and number theory, Birkhäuser Boston, Inc., Boston, MA, 2000. Complex dimensions of fractal strings and zeros of zeta functions. MR 1726744
  • [LZ1] J. Lewis and D. Zagier, Period functions for Maass wave forms. I, Ann. of Math. (2) 153 (2001), no. 1, 191–258. MR 1826413, 10.2307/2661374
  • [LZ2] J. Lewis and D. Zagier, Period functions and the Selberg zeta function for the modular group, The mathematical beauty of physics (Saclay, 1996) Adv. Ser. Math. Phys., vol. 24, World Sci. Publ., River Edge, NJ, 1997, pp. 83–97. MR 1490850
  • [Mand] Benoit B. Mandelbrot, The fractal geometry of nature, W. H. Freeman and Co., San Francisco, Calif., 1982. Schriftenreihe für den Referenten. [Series for the Referee]. MR 665254
  • [Ma] D. Yu. Manin. Personal communication.
  • [Ma1] Yu. I. Manin, New dimensions in geometry, Uspekhi Mat. Nauk 39 (1984), no. 6(240), 47–73 (Russian). MR 771098
    Yu. I. Manin, New dimensions in geometry, Workshop Bonn 1984 (Bonn, 1984) Lecture Notes in Math., vol. 1111, Springer, Berlin, 1985, pp. 59–101. MR 797416, 10.1007/BFb0084585
  • [Ma2] Yu. I. Manin, Three-dimensional hyperbolic geometry as ∞-adic Arakelov geometry, Invent. Math. 104 (1991), no. 2, 223–243. MR 1098608, 10.1007/BF01245074
  • [Ma3] Yuri Manin, Lectures on zeta functions and motives (according to Deninger and Kurokawa), Astérisque 228 (1995), 4, 121–163. Columbia University Number Theory Seminar (New York, 1992). MR 1330931
  • [Ma4] Yu. Manin. Von Zahlen und Figuren. Preprint math.AG/0201005.
  • [Ma5] Yu. I. Manin, Real multiplication and noncommutative geometry (ein Alterstraum), The legacy of Niels Henrik Abel, Springer, Berlin, 2004, pp. 685–727. MR 2077591
  • [MaMar] Yuri I. Manin and Matilde Marcolli, Continued fractions, modular symbols, and noncommutative geometry, Selecta Math. (N.S.) 8 (2002), no. 3, 475–521. MR 1931172, 10.1007/s00029-002-8113-3
  • [May] Dieter H. Mayer, Continued fractions and related transformations, Ergodic theory, symbolic dynamics, and hyperbolic spaces (Trieste, 1989), Oxford Sci. Publ., Oxford Univ. Press, New York, 1991, pp. 175–222. MR 1130177
  • [Maz] Barry Mazur, Notes on étale cohomology of number fields, Ann. Sci. École Norm. Sup. (4) 6 (1973), 521–552 (1974). MR 0344254
  • [Mor] Masanori Morishita, On certain analogies between knots and primes, J. Reine Angew. Math. 550 (2002), 141–167. MR 1925911, 10.1515/crll.2002.070
  • [PoS] A. Polishchuk and A. Schwarz, Categories of holomorphic vector bundles on noncommutative two-tori, Comm. Math. Phys. 236 (2003), no. 1, 135–159. MR 1977884, 10.1007/s00220-003-0813-9
  • [Po1] A. Polishchuk. Noncommutative two-tori with real multiplication as noncommutative projective varieties. Preprint math.AG/0212306.
  • [Po2] A. Polishchuk. Classification of holomorphic vector bundles on noncommutative two-tori. Preprint math.QA/0308136.
  • [Rie] Marc A. Rieffel, von Neumann algebras associated with pairs of lattices in Lie groups, Math. Ann. 257 (1981), no. 4, 403–418. MR 639575, 10.1007/BF01465863
  • [Se] Jean-Pierre Serre, Formes modulaires et fonctions zêta 𝑝-adiques, Modular functions of one variable, III (Proc. Internat. Summer School, Univ. Antwerp, 1972) Springer, Berlin, 1973, pp. 191–268. Lecture Notes in Math., Vol. 350 (French). MR 0404145
  • [Sm1] A. L. Smirnov, Hurwitz inequalities for number fields, Algebra i Analiz 4 (1992), no. 2, 186–209 (Russian, with Russian summary); English transl., St. Petersburg Math. J. 4 (1993), no. 2, 357–375. MR 1182400
  • [Sm2] A. Smirnov. Letters to Yu. Manin of Sept. 29 and Nov. 29, 2003.
  • [Sou] Christophe Soulé, Les variétés sur le corps à un élément, Mosc. Math. J. 4 (2004), no. 1, 217–244, 312 (French, with English and Russian summaries). MR 2074990
  • [Ta] John Tate, Duality theorems in Galois cohomology over number fields, Proc. Internat. Congr. Mathematicians (Stockholm, 1962) Inst. Mittag-Leffler, Djursholm, 1963, pp. 288–295. MR 0175892
  • [Ti] J. Tits, Sur les analogues algébriques des groupes semi-simples complexes, Colloque d’algèbre supérieure, tenu à Bruxelles du 19 au 22 décembre 1956, Centre Belge de Recherches Mathématiques, Établissements Ceuterick, Louvain; Librairie Gauthier-Villars, Paris, 1957, pp. 261–289 (French). MR 0108765
  • [Vy] Maxim Vybornov, Constructible sheaves on simplicial complexes and Koszul duality, Math. Res. Lett. 5 (1998), no. 5, 675–683. MR 1666864, 10.4310/MRL.1998.v5.n5.a10
  • [We] André Weil, Elliptic functions according to Eisenstein and Kronecker, Springer-Verlag, Berlin-New York, 1976. Ergebnisse der Mathematik und ihrer Grenzgebiete, Band 88. MR 0562289

Similar Articles

Retrieve articles in Bulletin of the American Mathematical Society with MSC (2000): 14H10, 14N10

Retrieve articles in all journals with MSC (2000): 14H10, 14N10

Additional Information

Yuri I. Manin
Affiliation: Northwestern University, Evanston, Illinois, USA
Address at time of publication: Max-Planck-Institut für Mathematik, Vivatsgasse 7, 53111 Bonn, Germany

Received by editor(s): April 24, 2005
Published electronically: February 8, 2006
Additional Notes: Based on the talks delivered at the AMS sectional meeting, Northwestern University, October 2004; and Blyth Lectures, University of Toronto, November 2004
Article copyright: © Copyright 2006 Yuri I. Manin